MAUDE Adverse Event Report: MEDOS INTERNATIONAL SARL PRESIDIO 10 - CERECYTE MICROCOIL; NEUROVASCULAR EMBOLIZATION DEVICE

MEDOS INTERNATIONAL SARL PRESIDIO 10 - CERECYTE MICROCOIL; NEUROVASCULAR EMBOLIZATION DEVICE
Catalog Number PC410062630
Medical Device Problem Codes Premature Activation (1484); Stretched (1601); Positioning Problem (3009); Migration (4003)
Health Effect - Clinical Codes Stroke/CVA (1770); Infarction, Cerebral (1771); Death (1802); Occlusion (1984); Thromboembolism (2654)
Date of Event 02/09/2017
Type of Reportable Event Death
Additional Manufacturer Narrative
The device will not be returned for analysis.A review of the manufacturing documentation associated with this lot presented no issues during the manufacturing or inspection process that can be related to the reported complaint.Additional information will be submitted within 30 days of receipt.
 
Event or Problem Description
As reported by a healthcare professional, when the presidio coil ((b)(4)) was inside the 6mm anterior communicating artery aneurysm, the physician saw that a part of the coil had protruded outside the aneurysm, blocking the artery, and during an attempt to re-locate the coil (still attached to the device positioning unit) in the stryker sl10 microcatheter, the coil detached by itself.The event resulted in the arterial (a1) thromboembolism from the aneurysm vessel to the middle cerebral artery on the same side and cerebral death.An attempt to snare the coil had been unsuccessful, and the coil remained protruding out of the aneurysm into the parent artery.The presidio was the first coil implanted.It was reported that the device would not be returned for analysis.
 
Additional Manufacturer Narrative
Additional information received 27 march 2017: the hospital informed the sales rep that the patient experienced brain death and was disconnected form life support measures.No additional information could be obtained from the healthcare facility.Conclusion: as reported by a healthcare professional, when the presidio coil (pc410062630/ s10781) was inside the 6mm anterior communicating artery aneurysm when the physician saw that a part of the coil had protruded outside the aneurysm, blocking the artery.During an attempt to re-locate the coil (still attached to the device positioning unit) into the stryker sl10 microcatheter, the coil became prematurely detached.An attempt to snare the coil had been unsuccessful, and the coil remained protruding out of the aneurysm into the parent artery.The event resulted in the arterial (a1) thromboembolism from the aneurysm vessel to the middle cerebral artery on the same side and cerebral death.The patient was later disconnected from life support measures and expired.The date of the death was not provided.The presidio was the first coil implanted.No additional information could be obtained.The device was not returned for analysis.A review of the manufacturing documentation associated with this lot presented no issues during the manufacturing or inspection process that can be related to the reported complaint.The coil migrating out of the aneurysm is a known procedural complication of implanting cerebral coils.According to the instructions for use, ¿to minimize the potential for microcoil migration away from the aneurysm, the diameter of the first microcoil selected should not be less than the width of the aneurysm neck ostium.¿ in addition, neurological deficits, including stroke and possible death are known possible adverse events for aneurysm coiling.Without product return, it is not possible to determine the cause of the premature detachment.The coil may have become anchored on the aneurysm or the non-codman microcatheter resulting in detachment when attempting to pull the coil back into the microcatheter.There was no evidence to suggest the event was related to a manufacturing issue; therefore, no corrective actions will be taken at this time.
 
Additional Manufacturer Narrative
(b)(6).
 
Additional Manufacturer Narrative
(b)(6).
 
Event or Problem Description
As reported by a healthcare professional, when the presidio coil (pc410062630 / s10781) was inside the 6mm anterior communicating artery aneurysm when the physician saw that a part of the coil had protruded outside the aneurysm, blocking the artery.During an attempt to re-locate the coil (still attached to the device positioning unit) into the stryker sl-10 microcatheter, the coil became prematurely detached.An attempt to snare the coil had been unsuccessful, and the coil remained protruding out of the aneurysm into the parent artery.The event resulted in the arterial (a1) thromboembolism from the aneurysm vessel to the middle cerebral artery on the same side and cerebral death.The patient was later disconnected from life support measures and expired.The date of the death was not provided.The presidio was the first coil implanted.No additional information could be obtained.
 
Additional Manufacturer Narrative
Product complaint#: (b)(4).Please note that this medwatch supplemental follow-up #4 report is being submitted as additional information has been received.The initial / supplementary regulatory reports were previously submitted via the one voice (ov) legacy complaint management system under mfr report.Updated sections: b5.Section b5: the certified translation of legal document received on (b)(6) 2020 was reviewed.The 27-year-old patient woke up in the early morning hours on (b)(6) 2017 with a tonic-clonic seizure, for which she was transferred in a conventional ambulance, after home assessment, to the hospital.She was admitted to the emergency room at 2:56 am.After evaluation, it was reported that she had a history of hypertension and moderate chronic kidney disease (glomerular filtration rate, gfr, of 42 and creatinine of 1.56) with renal hypoplasia under study.No relevant family history was reported.It was described that after waking up at home, she had a tonic-clonic seizure with sphincter relaxation lasting about 15 minutes.The patient herself reported prodromes of holocranial and cervical headache.Neurological examination at admission was normal.Electrocardiogram (ecg) was also normal.Laboratory tests showed leukocytosis and hyperglycemia.Brain computed tomography (ct) scan without intravenous (iv) contrast showed subarachnoid hemorrhage (sah) in perimesencephalic cisterns with probable intraparenchymal hematoma in the genu of the corpus callosum and opening to the iii ventricle; fisher grade iv.In view of the aforementioned findings, it was decided to further the study with a ct angiogram of the supra-aortic trunks, which was performed at 3:40 am, evidencing the presence of an aneurysm in the anterior cerebral artery.The patient was transferred to another hospital via a medicalized ambulance at 4:31 am.She was admitted by the emergency room to the intensive care unit (icu).According to the clinical history, the patient was drowsy but stable, with no focal neurologic signs and connected to the environment.It was agreed by the icu and neurosurgery to perform endovascular treatment aimed at embolizing the aneurysm sac, as well as to perform it as soon as possible, given ¿the extreme severity of the pathology¿.The plan recorded in the icu chart was hemodynamic optimization, diagnostic-therapeutic angiography, and subsequent control ct.Between 3:00 pm and 4:00 pm on (b)(6) 2017, a cerebral angiogram was performed under anesthesia.The endovascular embolization procedure for the aneurysm that lasted from 4:00 pm to 10:00 pm was then started.Specifically, a complete cerebral angiography was performed that confirmed the presence of an aneurysm of the anterior communicating artery (acoma) measuring about 7.5 mm in maximum diameter, bilobed, with neck of 3 mm.The neck of the aneurysm was covered with a remodeling balloon, and selective microcatheterization of the aneurysm sac was performed, embolizing it with a coil that adopted a good configuration.However, the first coil spiral was later detected as ¿in right a2¿, so it was removed to reposition it.During the maneuver, the coil broke.The coil was captured, but the mass formed by the coil was impacted in the left a1 and could not be extracted.The coils were crossed, and the aneurysm was embolized, obtaining a good degree of packing.In the control series, filling defects were observed, so thromboaspiration was performed, with a t1c1 2b partially occlusive thrombus in the lower division (adiro and reopro were administered) with complete opening of the upper division.The complications derived from the procedure and the severity of the situation were explained to the relatives.A control ct without contrast was then performed that showed metal artifacts of the coils ¿in acomant territory¿; there were no signs of re-bleeding; contrast was seen in sulci of both hemispheres and left basal ganglia due to disruption of the blood-brain barrier by the angiographic procedure.No signs of ischemia were seen yet, and a tendency to hydrocephalus was observed.Based on the ct findings, neurosurgery was consulted, and ventricular drainage was decided.A third surgery was performed between 11:45 pm and 12:31 am, consisting of placing intraventricular intracranial pressure (icp) sensor, and several milliliters of cerebrospinal fluid (csf) were extracted, lowering the pressure from 6 to 1 cm of water.In the icu chart corresponding to the morning on (b)(6) 2017, the presence of right paralytic mydriasis was recorded, which was treated with improvement.A decision was made to monitor icp and the occurrence of other symptoms of intracranial hypertension (ich), in case decompressive craniectomy should be required.Since during the afternoon on (b)(6) 2017 the icp increased to 18-19 mmhg with no response to treatment, it was agreed with neurosurgery to perform a craniectomy between 7:40 pm and 11:32 pm on the same day, under the pre and postoperative diagnosis of subdural hematoma.During on (b)(6), the situation remained stable.From on (b)(6) onwards, the patient progressed negatively, with ct showing acute and subacute ischemia in large areas of the brain and development of treatment refractory ich.The clinical diagnosis of brain death was recorded.The electroencephalogram report of 6:37 pm on (b)(6) showed electrocerebral silence, and the same on the following day.On (b)(6) 2017, the neuroradiology department performed an arteriography at 6:30 pm, establishing the definitive diagnosis of brain death.The inspecting physician added in his report that ¿either because the material used for the embolization was defective, despite having passed the appropriate quality controls, or because it was handled inappropriately, the fact is that its disorganization occurred.¿ the outcome was, according to the health inspection report, that the severity of the procedure was further compounded by an instrumentation issue, a rare complication, and the combination of both circumstances resulted in the death of the patient¿.In addition, the report from the neuroradiology department stated that during the procedure ¿one of the materials suffered an uncommon adverse effect (stretching), which is reported in the literature in less than 2% of cases.This complication was partially resolved, as was the closure of the ruptured aneurysm, but the final outcome was of ischemic areas (stroke) in the treated territory¿ and they added that ¿the reported complication rate of this type of procedure is approximately 5.9% according to the literature¿.Both the health inspection report and the expert witness report provided by the hospital demonstrate the causal relationship between the embolism suffered by the patient during the intervention, as a result of which she died, and the stretching of the coil.A supplemental report will be submitted if new facts arise which materially alter information submitted in a previous mdr report.
 
Additional Manufacturer Narrative
Product complaint#: (b)(4).Complaint conclusion updated with additional information: as reported by a healthcare professional, when the presidio coil (pc410062630/ s10781) was inside the 6mm anterior communicating artery aneurysm when the physician saw that a part of the coil had protruded outside the aneurysm, blocking the artery.During an attempt to re-locate the coil (still attached to the device positioning unit) into the stryker sl-10 microcatheter, the coil became prematurely detached.An attempt to snare the coil had been unsuccessful, and the coil remained protruding out of the aneurysm into the parent artery.The event resulted in the arterial (a1) thromboembolism from the aneurysm vessel to the middle cerebral artery on the same side and cerebral death.The patient was later disconnected from life support measures and expired.The date of the death was not provided.The presidio was the first coil implanted.No additional information could be obtained.The device was not returned for analysis.A review of the manufacturing documentation associated with this lot presented no issues during the manufacturing or inspection process that can be related to the reported complaint.The coil migrating out of the aneurysm is a known procedural complication of implanting cerebral coils.According to the instructions for use, "to minimize the potential for microcoil migration away from the aneurysm, the diameter of the first microcoil selected should not be less than the width of the aneurysm neck ostium." in addition, neurological deficits, including stroke and possible death are known possible adverse events for aneurysm coiling.Without product return, it is not possible to determine the cause of the premature detachment.The coil may have become anchored on the aneurysm or the non-codman microcatheter resulting in detachment when attempting to pull the coil back into the microcatheter.There was no evidence to suggest the event was related to a manufacturing issue; therefore, no corrective actions will be taken at this time.The certified translation of legal document received on 13-nov-2020 was reviewed.The 27-year-old patient woke up in the early morning hours on (b)(6) 2017 with a tonic-clonic seizure, for which she was transferred in a conventional ambulance, after home assessment, to the hospital.She was admitted to the emergency room at 2:56 am.After evaluation, it was reported that she had a history of hypertension and moderate chronic kidney disease (glomerular filtration rate, gfr, of 42 and creatinine of 1.56) with renal hypoplasia under study.No relevant family history was reported.It was described that after waking up at home, she had a tonic-clonic seizure with sphincter relaxation lasting about 15 minutes.The patient herself reported prodromes of holocranial and cervical headache.Neurological examination at admission was normal.Electrocardiogram (ecg) was also normal.Laboratory tests showed leukocytosis and hyperglycemia.Brain computed tomography (ct) scan without intravenous (iv) contrast showed subarachnoid hemorrhage (sah) in perimesencephalic cisterns with probable intraparenchymal hematoma in the genu of the corpus callosum and opening to the iii ventricle; fisher grade iv.In view of the aforementioned findings, it was decided to further the study with a ct angiogram of the supra-aortic trunks, which was performed at 3:40 am, evidencing the presence of an aneurysm in the anterior cerebral artery.The patient was transferred to another hospital via a medicalized ambulance at 4:31 am.She was admitted by the emergency room to the intensive care unit (icu).According to the clinical history, the patient was drowsy but stable, with no focal neurologic signs and connected to the environment.It was agreed by the icu and neurosurgery to perform endovascular treatment aimed at embolizing the aneurysm sac, as well as to perform it as soon as possible, given ¿the extreme severity of the pathology¿.The plan recorded in the icu chart was hemodynamic optimization, diagnostic-therapeutic angiography, and subsequent control ct.Between 3:00 pm and 4:00 pm on (b)(6) 2017, a cerebral angiogram was performed under anesthesia.The endovascular embolization procedure for the aneurysm that lasted from 4:00 pm to 10:00 pm was then started.Specifically, a complete cerebral angiography was performed that confirmed the presence of an aneurysm of the anterior communicating artery (acoma) measuring about 7.5 mm in maximum diameter, bilobed, with neck of 3 mm.The neck of the aneurysm was covered with a remodeling balloon, and selective microcatheterization of the aneurysm sac was performed, embolizing it with a coil that adopted a good configuration.However, the first coil spiral was later detected as ¿in right a2¿, so it was removed to reposition it.During the maneuver, the coil broke.The coil was captured, but the mass formed by the coil was impacted in the left a1 and could not be extracted.The coils were crossed, and the aneurysm was embolized, obtaining a good degree of packing.In the control series, filling defects were observed, so thromboaspiration was performed, with a t1c1 2b partially occlusive thrombus in the lower division (adiro and reopro were administered) with complete opening of the upper division.The complications derived from the procedure and the severity of the situation were explained to the relatives.A control ct without contrast was then performed that showed metal artifacts of the coils ¿in acomant territory¿; there were no signs of re-bleeding; contrast was seen in sulci of both hemispheres and left basal ganglia due to disruption of the blood-brain barrier by the angiographic procedure.No signs of ischemia were seen yet, and a tendency to hydrocephalus was observed.Based on the ct findings, neurosurgery was consulted, and ventricular drainage was decided.A third surgery was performed between 11:45 pm and 12:31 am, consisting of placing intraventricular intracranial pressure (icp) sensor, and several milliliters of cerebrospinal fluid (csf) were extracted, lowering the pressure from 6 to 1 cm of water.In the icu chart corresponding to the morning on (b)(6) 2017, the presence of right paralytic mydriasis was recorded, which was treated with improvement.A decision was made to monitor icp and the occurrence of other symptoms of intracranial hypertension (ich), in case decompressive craniectomy should be required.Since during the afternoon on (b)(6) 2017 the icp increased to 18-19 mmhg with no response to treatment, it was agreed with neurosurgery to perform a craniectomy between 7:40 pm and 11:32 pm on the same day, under the pre and postoperative diagnosis of subdural hematoma.During on (b)(6), the situation remained stable.From on (b)(6) onwards, the patient progressed negatively, with ct showing acute and subacute ischemia in large areas of the brain and development of treatment-refractory ich.The clinical diagnosis of brain death was recorded.The electroencephalogram report of 6:37 pm on (b)(6) showed electrocerebral silence, and the same on the following day.On (b)(6) 2017, the neuroradiology department performed an arteriography at 6:30 pm, establishing the definitive diagnosis of brain death.The inspecting physician added in his report that ¿either because the material used for the embolization was defective, despite having passed the appropriate quality controls, or because it was handled inappropriately, the fact is that its disorganization occurred.¿ the outcome was, according to the health inspection report, that the severity of the procedure was further compounded by an instrumentation issue, a rare complication, and the combination of both circumstances resulted in the death of the patient¿.In addition, the report from the neuroradiology department stated that during the procedure ¿one of the materials suffered an uncommon adverse effect (stretching), which is reported in the literature in less than 2% of cases.This complication was partially resolved, as was the closure of the ruptured aneurysm, but the final outcome was of ischemic areas (stroke) in the treated territory¿ and they added that ¿the reported complication rate of this type of procedure is approximately 5.9% according to the literature¿.Both the health inspection report and the expert witness report provided by the hospital demonstrate the causal relationship between the embolism suffered by the patient during the intervention, as a result of which she died, and the stretching of the coil.The device remains implanted and therefore no further investigation can be performed.A manufacturing record evaluation was performed for the finished device s10781 number, and no non-conformances related to the reported complaint condition were identified.Positioning difficulty, unraveling / stretching, premature detachment, and protrusion into parent vessel are known potential procedural complications associated with the use of embolic coils in endovascular embolization.In addition, neurological deficits, including stroke, and death are known possible adverse events for aneurysm coiling.With the amount of information available and without films of the event or product return, it is not possible to draw a conclusion between the device and the reported event.However, there are clinical and procedural factors, including aneurysm / vessel characteristics, device selection, device interaction, and operator technique, that may have contributed to the event rather than the design or manufacture of the device.The coil may have become anchored on the aneurysm or the competitor microcatheter resulting in stretching and detachment when attempting to pull the coil back into the microcatheter.As part of the post market surveillance program, information from this complaint is trended to identify statistical signals for consideration of further correction action.Since there was no evidence to suggest the event was related to a manufacturing or design issue, no corrective actions will be taken at this time.A supplemental report will be submitted if new facts arise which materially alter information submitted in a previous mdr report.

Brand Name
PRESIDIO 10 - CERECYTE MICROCOIL
Common Device Name
NEUROVASCULAR EMBOLIZATION DEVICE
Manufacturer (Section D)
MEDOS INTERNATIONAL SARL
chemin-blanc 38
le locle neuchatel
SZ 
MDR Report Key6377097
Report Number2954740-2017-00044
Device Sequence Number33741
Product Code HCG
UDI-Device Identifier00878528003021
UDI-Public(01)00878528003021(17)210430(10)S10781
Combination Product (Y/N)N
Initial Reporter CountrySP
PMA/510(K) Number
K002056
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 10/26/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/30/2021
Device Catalogue NumberPC410062630
Device Lot NumberS10781
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/16/2017
Supplement Date Received by ManufacturerNot provided
Not provided
Not provided
10/23/2020
12/10/2020
Initial Report FDA Received Date03/03/2017
Supplement Report FDA Received Date03/27/2017
06/21/2017
06/22/2017
11/18/2020
12/15/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SL 10 MICROCATHETER; STRYKER SL10 MICROCATHETER
Outcome Attributed to Adverse Event Death; Life Threatening; Required Intervention; Disability;
Patient Age27 YR